Eye Health

By Dr S.S. Gill

Ipoh Echo’s EYE HEALTH series continues with Consultant Eye Surgeon Dr S.S. GILL talking to us about more on MEDICATION THAT CAN AFFECT THE EYES.

Some medication may result in side effects including eye-related ones. In some instances the side-effects significantly cause distress. It all depends on the type of medication and the duration of use. In this second part, Dr Gill speaks to us more about some medication that may cause eye side effects.

Corticosteroids

Glaucoma and cataracts are the two commonest side-effects of long-term use of corticosteroid medication. Corticosteroids is a commonly used medication to treat a variety of illnesses ranging from bronchial asthma, certain skin diseases, joint problems and even some eye conditions, as well. It is also used for hormone replacement therapy (HRT). This may be given orally, injected, inhaled, given as eye drops or applied directly to affected areas of skin. Topical and oral corticosteroids have also been found to cause glaucoma. People who are taking corticosteroids for extended periods should have their eyes checked from time to time.

Accutane

This is a medication used to treat acne (pimples). It is known to cause dryness of mucous membranes in our body and also the eyes. When someone develops dry eye symptoms, they may complain of redness, a burning sensation, and even blurred vision at times. Accutane may also lead to temporary visual disturbances and trouble with night vision for some people. When starting on Accutane, your doctor will often inform you on these potential side-effects.

Minocycline

This drug is also used to treat acne and another skin condition called rosacea. It is similar to the oral antibiotic called tetracycline. It may cause a side-effect resulting in a blue-grey or brownish pigmentation of the white of the eye (sclera). This pigmentation may be more in areas exposed to sunlight. Discontinuation of this drug reverses the pigmentation that it causes.

Amitriptyline

Amitriptyline is an effective tricyclic antidepressant. Dry eye effect is common in patients on this antidepressant. Additionally, it has an effect on accommodation of the eyes, resulting in difficulty with near reading and sometimes distant vision too. This medication may also have a risk for causing a type of glaucoma called “Angle Closure Glaucoma”, particularly in persons who are at risk for this kind of glaucoma. Thankfully, most people who suffer from glaucoma have "open angle" glaucoma and not the angle closure glaucoma variety and so are spared from this side-effect.

In conclusion, every medication may have side effects but the decision on whether you need it is BEST DECIDED by your physician after weighing the benefits against the side effects. Also, NOT every person will develop side-effects! Should you need to see a doctor for any ailment, you must inform him of all the medication that you are taking. This will avoid unnecessary problems with drug interactions.